You may have been taking a prescription medication for your heart condition, high cholesterol, seizures, or for another health condition when the pills suddenly changed in appearance. Whether they are different colors, shapes, or sizes, you realize that something about your medication looks different. As a result, you are probably wondering if the pharmacy gave you the wrong drug.
When pills change in appearance, people are more inclined to stop taking their medications. In fact, about 30 percent of people are more likely to stop filling their medications after the shape or color changed from their previous pills, according to Dr. Aaron Kesselheim at Brigham and Women’s Hospital. While a change in color and shape may just be that the pharmacy filled a brand name instead of a generic or filled a generic pill instead of the brand name you were used to receiving, it could also mean something more serious—the wrong medication.
Whenever you notice a change to the color and shape of your pills, you should contact the pharmacy. Additionally, sometimes the shape may be the same but the color may be different. When either of these things occur, it is best to ask the pharmacist about your pills to make sure you didn’t get the wrong prescription.
While the change in pill appearance may just be switching over to the generic version or because a pharmacy changed their pill supplier, it is always best to ask questions and find out all you can about the pills you are taking so that you aren’t a victim of pharmacy error.
Please share this information on Facebook with your loved ones—especially your elderly loved ones—so that they will be aware of any changes in their pill appearances.